Alert archive / Nebraska / Special Weather Statements in 2023
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 2, 2023, 3:58 PM MDT for Deuel County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 3:58 PM MDT (21:58 UTC)
- Expired
- Aug 2, 2023, 4:45 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.75 in
- Wind
- 40
County Deuel County, NE
The radar
The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286
WWUS83 KLBF 022158
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Wed Aug 2 2023
NEZ022-056-022245-
Deuel NE-Garden NE-
358 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southwestern Garden
and western Deuel Counties through 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 12 miles northwest of Chappell, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chappell and Mount Vernon.
This includes Interstate 80 in Nebraska between mile markers 78 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4136 10261 4144 10246 4102 10235 4101 10262
TIME...MOT...LOC 2158Z 242DEG 7KT 4124 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:55 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 2, 1:55 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service North Platte NE 255 PM CDT Wed Aug 2 2023 .SYNOPSIS... Issued at 215 PM CDT Wed Aug 2 2023 Key Messages: - Isolated to widely scattered showers and thunderstorms possible this evening/tonight across portions the area, some of which will be capable of producing strong outflow wind gusts and locally heavy rainfall for areas primarily across the Panhandle into far southwest Nebraska. - Scattered to widespread severe thunderstorms anticipated Thursday evening into Thursday night with the potential for an MCS to impact the area, especially southwest Nebraska which is outlooked for an Enhanced Risk (Risk Level 3/5). Damaging wind and heavy rainfall are the primary threats with large hail being the secondary threat. - Periodic shower and thunderstorm chances continue across the area each day through the weekend into early next week. An increased risk for severe thunderstorms exists on Saturday, though some uncertainty exists in the extent and coverage of storms. - Cooler, below normal temperatures are in store for the region with daytime temperatures generally in the mid 70s to mid 80s through the weekend into early next week. Recent GOES-16 WV and 500-mb analysis showed a large upper-level ridge centered over the Southern Plains, extending across much of the CONUS with multiple low-amplitude shortwaves embedded within the mean flow aloft. A deepening shortwave trough was evident across the British Columbia Coast. Further southeast of this feature, a shortwave was apparent across southern Nevada and California, tracking northeastward towards the Great Basin with another shortwave just to the north across the Idaho/Wyoming border, approaching the Northern Rockies. An upper-level low pressure system was noted across Quebec with a trough extending across the eastern third of the CONUS. Closer to home, the shortwave that brought overnight convection to portions of western and north central Nebraska is gradually tracking southeast across Iowa and northern Missouri. Another weak shortwave was noted across southern Wyoming and northern Colorado which will gradually track north and east across the local region this evening/tonight. All of these features combined has resulted in brief northwesterly flow aloft across Nebraska, though a quick return back to zonal westerly to southwesterly flow is anticipated. At the surface, a quasi- stationary front extended across Kansas and northwest Missouri, southeast across the eastern Gulf Coast into Northern Florida. Cloud cover associated with the departing MVC currently tracking across northeastern Kansas, Iowa, and Missouri is gradually tracking eastward with mostly clear skies across the western half of the state of Nebraska. As of 2 PM CT, temperatures ranged from 79 degrees at Gordon to 87 degrees at Imperial. && .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Aug 2 2023 This evening and tonight...Convective initiation is underway across the higher terrain of Wyoming and northeastern Colorado this afternoon. Sufficient diurnal heating and lingering low- level moisture has resulted in increasing instability across the Panhandle into much of the local area (MLCAPE ~1,500 J/kg). Bulk shear remains weak across the area (<15kts) with the exception of the Panhandle into southwest Nebraska (20 to 30kts). This area of greatest shear combined with the present environment will be the focus area for a few strong outflow wind gusts late this evening into the overnight hours. Additionally, PWATs approaching or exceeding 1" across the area combining with mid-level lapse rates approaching 7C/km will result in an increased potential for locally heavy rainfall across the Panhandle into southwest Nebraska. Thursday and Thursday night...The focus quickly shifts to Thursday's severe storm potential across western and north central Nebraska, especially across far southwest Nebraska. Another potent shortwave trough is forecast to move from southwest Wyoming, east into the north-central Plains. Surface temperatures climbing into the mid to upper 90s combined with dew points in the upper 60s to low 70s will support a strong band of instability (MLCAPE 2,00- 2,500 J/kg). This combined with steep lapse rates (6.5-7 C/km) and ample effective- shear (~30-35kts) will support storm organization. Elongated hodographs and DCAPE values in excess of 1,000 J/kg will be supportive of damaging wind and large hail within these storms. The primary concern will be significant gusts (potentially exceeding 75 mph) across far southwest Nebraska. Model guidance is in general agreement that scattered to widespread thunderstorms will develop across the higher terrain of Wyoming and Colorado, quickly clustering over the Panhandle into eastern Colorado in the late evening. A few discrete thunderstorms are possible across western and north central Nebraska ahead of the main line of convection in the afternoon/early evening hours. However, the line of thunderstorms will quickly overspread the area, tracking west to east through the late evening into the overnight hours. Recent CAMs guidance is starting to hit hard on the significant wind gust potential, especially across northwest Kansas into southwest Nebraska in the evening during the MCS's mature stage. The wind threat will gradually diminish as the line continues eastward through the night. The bulk of the convection should be out of the area early morning on Friday, though some lingering showers and embedded thunderstorms cannot be ruled out. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Aug 2 2023 The upper-level pattern will begin to transition on Friday as the persistent upper-level ridge flattens and de-amplifies due to being displaced by a swift subtropical jet (~90 to 100kts) extending from the Pacific Coast into the Four Corners. Though some long-range guidance varies on the strength and evolution, shortwave energy lifting through the Great Basin is expected to become closed off across Montana into the Dakotas further suppressing the upper-level ridge. Additional weak vorticity maxima eject across the region within the increased westerly flow aloft resulting in continued isolated to scattered thunderstorm chances across the local area on Friday. With a continued moist and moderately unstable airmass, anticipate thunderstorm development to occur during peak heating in the afternoon/evening hours on Friday. Weak bulk shear across the area limits the overall severe potential across western and north central Nebraska on Friday, however, a strong storm or two cannot be ruled out given the environment which may be capable of producing strong wind gusts and some hail. Saturday is a day in the long-term period to keep a close eye on as an increased risk for severe weather exists, especially across far southwest Nebraska. The aforementioned upper-level low across Montana/the Dakotas will deepen further south across South Dakota. This will coincide with a weak surface low shifting east across the South Dakota/Nebraska border and an associated cold front. A very moist boundary layer will support strong instability to overspread the area, creating an environment supportive of organized thunderstorm development by late afternoon. Guidance is in agreement that the cold front will sweep east/southeast across portions of southwest/southern Nebraska extending into Kansas in the evening/overnight. This will result in an increased potential for a severe MCS to develop with a damaging threat across portions of the area, especially across southwest Nebraska which is highlighted by SPC's Day 4 Outlook of 15% probability for severe thunderstorms. Will continue to monitor this severe potential as CAMs get into range and get a better handle on the environment. Beyond Saturday, the active period continues with multiple shortwaves ejecting across the region resulting in continued precipitation chances across the local area. The severe risk remains uncertain during this period owing to low confidence given large spread amongst model guidance. Will continue to monitor the severe potential during this period as CAMs get into this time range. On the bright side (at least for those who don't like extreme heat), cooler, below normal temperatures are in store for the long-term period. Daytime highs generally in the mid 70s to mid 80s are forecast for western and north central Nebraska which are 10 to 15 degrees below normal for beginning August. In fact, the EFI (Extreme Forecast Index)for Max Temperature is suggesting increased confidence of anomalously cooler temperatures impacting the area, such that the SoT (Shift of Tails) is greater than zero. This is in agreement with the CPC 6 to 10 Day Temperature Outlook which favors below normal temperatures across the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1231 PM CDT Wed Aug 2 2023 For the KLBF terminal: Expect increasing high cloudiness this evening with broken ceilings around 20000 FT AGL after 00z. Ceilings will lower further during the evening to around 7000 FT AGL with a chance for thunderstorms overnight. Ceilings in any thunderstorms will be around 5000 FT AGL. As storms exit overnight, there is a chance for lower MVFR ceilings after 11z Thursday. These ceilings are expected to scatter out after 15z Thursday. For the KVTN terminal: Some MVFR ceilings remain possible through mid afternoon with ceilings around 1300 FT AGL. Expect clearing after mid afternoon with some scattered high clouds persisting through late evening with broken mid and high clouds expected overnight tonight into Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...Buttler
Hazardous weather outlook, Aug 2, 2:33 PM MDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 333 PM CDT Wed Aug 2 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 333 PM CDT Wed Aug 2 2023 /233 PM MDT Wed Aug 2 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms will be possible late this afternoon into the overnight hours across portions of western and north central Nebraska. Though the severe threat appears low, a strong to severe storm cannot be ruled out, especially over far southwestern Nebraska and portions of western Deuel and southwestern Garden County. Gusty winds will be the main severe threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to widespread thunderstorms are expected late Thursday afternoon into the evening hours across most of western and north central Nebraska. Strong winds will be the main threat, along with large hail and the possibility of heavy rain. At this time, the greatest threat for severe storms is roughly south and west of a line from Gordon to Broken Bow. Across far southwestern Nebraska, there is the potential for thunderstorm wind gusts above 75 MPH. Thunderstorms will be possible Friday night through Sunday night across the area. At this time, the greatest threat for severe storms is on Saturday across the southern half of the outlook area, or more specifically, south of a line from Big Springs to Sargent. The threat for thunderstorms will continue Monday into Tuesday across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 3:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
358 PM MDT Wed Aug 2 2023
NEZ022-056-022245-
Deuel NE-Garden NE-
358 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of southwestern Garden
and western Deuel Counties through 445 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 12 miles northwest of Chappell, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chappell and Mount Vernon.
This includes Interstate 80 in Nebraska between mile markers 78 and
91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4136 10261 4144 10246 4102 10235 4101 10262
TIME...MOT...LOC 2158Z 242DEG 7KT 4124 10260
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ButtlerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:10 PM MDT | Special Weather Statement | LBF | Sheridan | 50 min |
| Aug 1, 8:37 PM MDT | Areal Flood Advisory | LBF | Cherry | 49 min |
| Aug 1, 8:58 PM MDT | Special Weather Statement | LBF | Cherry | 47 min |
| Aug 1, 9:26 PM MDT | Flash Flood Warning | LBF | Cherry | 2 hr |
| Aug 1, 9:38 PM MDT | Special Weather Statement | LBF | Cherry | 52 min |
| Aug 1, 9:46 PM MDT | Special Weather Statement | LBF | Deuel | 44 min |
| Aug 1, 10:25 PM MDT | Special Weather Statement | LBF | Garden | 50 min |
| Aug 1, 10:34 PM MDT | Special Weather Statement | LBF | Sheridan | 41 min |
| Aug 1, 11:06 PM MDT | Special Weather Statement | LBF | Keith | 39 min |
| Aug 1, 11:24 PM MDT | Special Weather Statement | LBF | Frontier | 51 min |
| Aug 1, 11:39 PM MDT | Flash Flood Warning | LBF | Frontier | 5 hr |
| Aug 1, 11:52 PM MDT | Areal Flood Advisory | LBF | Deuel, Keith | 3 hr |
| Aug 1, 11:56 PM MDT | Special Weather Statement | LBF | Keith | 49 min |
| Aug 2, 12:09 AM MDT | Special Weather Statement | LBF | Sheridan | 51 min |
| Aug 2, 12:16 AM MDT | Special Weather Statement | LBF | Arthur | 29 min |
| Aug 2, 1:09 AM MDT | Areal Flood Advisory | LBF | Cherry | 5 hr |
| Aug 2, 1:13 AM MDT | Special Weather Statement | LBF | Hooker | 32 min |
| Aug 2, 1:39 AM MDT | Special Weather Statement | LBF | Cherry, Hooker | 51 min |
| Aug 2, 2:35 AM MDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 2, 4:27 PM MDT | Special Weather Statement | LBF | Garden | 18 min |
| Aug 2, 4:39 PM MDT | Areal Flood Advisory | LBF | Deuel, Garden | 3 hr |
| Aug 2, 4:46 PM MDT | Special Weather Statement | LBF | Garden | 44 min |
| Aug 2, 5:47 PM MDT | Special Weather Statement | LBF | Garden | 58 min |
Nearby
Special Weather Statements in Nebraska, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.